Drug interactions of ACE inhibitors and Allopurinol

Sponsored Links

II. ACE inhibitors and Allopurinol

Cases of Stevens-Johnson syndrome and hypersensitivity have been attributed to the use of captopril with allopurinol. The risk of leucopenia and serious infection may increase when these two agents are used in combination. [1]

Clinical evidence:

  • An elderly man was suffering from CHF, chronic renal failure, hypertension and multiple polyarthritis. As part of a multiple drug therapy, he was given captopril 25 mg twice daily and diuretics. He developed a fatal condition of Stevens-Johnson syndrome after 5 weeks of starting Allopurinol, 100 mg twice daily. [2]
  • Another patient with renal failure suffered with exfoliatory facial dermatitis on taking captopril and allopurinol. [3]
  • Another man on enalapril experienced an acute anaphylactic reaction with severe coronary spasm and myocardial infarction within 20 minutes of taking allopurinol. [4]
  • The maker of captopril warns that neutropenia or agranulocytosis resulting in serious infections have been observed in patients taking captopril and other ACE inhibitors. Concurrent use of allopurinol may be an additional complicating factor, especially in patients with renal impairment. [5]

Mechanism:
There is no established mechanism.

Conclusions:
* The reactions appear to be rare and unpredictable and there exists no established mechanism for the interactions.
* The patients on combination therapy of these two drugs must be closely monitored for signs of hypersensitivity or low white cell count, especially if they have renal impairment. The maker of captopril recommends a differential count before combination therapy is started and must be followed every 2 weeks after commencement of therapy. [3]

References:
1. Stockley's drug interactions, 7th edition; Pharmaceutical press.14 [access date: 6th October, 2010]
2. Pennel DJ, Nunan TO, O' Doherty MJ, Croft DN. Fatal Stevens-Johnson syndrome in a patient on captopril and allopurinol. Lancet (1984) I, 463. [access date: 6th October, 2010]
3. Beeley L, Daly M, Stewart P. Bulletein of the West Midlands Centre for Adverse drug reaction reporting (1987) 24,9. [access date: 6thOctober, 2010]
4. Ahmad S. Allopurinol and enalapril. Drug induced anaphylactic coronary spasm and acute myocardial infarction. Chest (1995) 108,586. [access date: 6th October, 2010]
5. Capoten (Captopril). E.R. Squibb and Sons Ltd. UK summary of product characteristics, February 2003. [access date: 6th October, 2010]

"This blog does not contain any plagiarized material"

Topic: 

About the Author

Niklesh Rao V's picture
Author: Niklesh Rao V

You May Also Like..